Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 295, NWS Cheyenne, WY

July 18, 2023Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 18, 2023, 4:51 PM MDT for Cheyenne County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2023, 4:51 PM MDT (22:51 UTC)
Expired
Jul 18, 2023, 5:27 PM MDT
In force
36 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-742 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
739 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:58 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 18, 2:58 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
258 PM MDT Tue Jul 18 2023

.SHORT TERM...(This afternoon through Thursday)
Issued at 245 PM MDT Tue Jul 18 2023

Not many changes to the previous forecast through late this
evening. Current KCYS radar loop shows mostly light rain showers
across the area (probably not reaching the ground) with a band of
heavier showers and thunderstorms extending along a line from near
Casper southeast to Torrington. Thankfully, instability is not as
great as the previous days with MLCAPE between 200 to 500 j/kg
west of the Wyoming/Nebraska border. Further east, MLCAPE is much
higher (closer to 1500 to 2000 j/kg) but significant amount of CIN
persists across the western Nebraska panhandle, which may take
some time to erode. Currently watching a decent thunderstorm cell
just east of the Black Hills and pushing south towards Chadron.
Extended POP further north towards the South Dakota border. Even
though CAPE further west is on the low side, there is a decent
potential for strong gusty winds with any of these thunderstorms
as they slide off the mountains. Kept severe thunderstorm wording
in the forecast along and mainly east of the Interstate 25
corridor. Can't rule out some large hail too, but this should be
very isolated. Further south, some drier air has penetrated
eastward towards the southern Nebraska Panhandle, with dewpoints
dropping into the 40s from Rawlins to Cheyenne. Kept lower POP in
these area for now, but expect activity to gradually increase in
coverage later this afternoon and this evening, but not expecting
coverage about widely scattered for now. With more cloud cover
expected tonight, especially near the Colorado border, increase
low temperatures a few degrees since some locations last night
struggled to get into the mid to upper 60s by sunrise this
morning.

Cooling trend starts on Wednesday with highs mainly in the low to
mid 80s. Models show a backdoor cold front pushing south across
the plains and stalling near the mountains around noon. Thermodynamic
profiles should be less unstable due to the cooler air near the
surface. However, the front is expected to stall near the Laramie
Range and expect this region to be the focus of daytime and
evening convection. Kept a solid chance of precipitation (30 to
50 percent) mainly for the I-80 corridor and more focused on
southeast Wyoming through Wednesday evening for scattered showers
and thunderstorms. At this time, thunderstorms are not expected to
be severe but a few stronger storms are possible.

For Thursday, models continue to show a potent Pacific shortwave
trough quickly moving east across the northern Great Basin region
late on Wednesday and into the northern Front Range by midday
Thursday. This upper level trough is currently near the
California coastline based on 7.3um Watervapor imagery...and is
expected to ejecting northeast over the top of the strong upper
level high to the south. Models have trended more aggressive with
precipitation amounts each day, both in intensity and amounts, so
decided to increase POP to categorical (80% to 95%) for
widespread Rain showers and scattered/embedded thunderstorms
through Thursday and into Thursday evening. In addition to this,
we will still be behind the primary cool front, forecast to push
through the area on Wednesday, with deep east to southeast flow
ahead of the trough, and northerly winds on the backside of the
system. Impressive PW's, even for this time of the year, with
values over an inch and approaching 1.5 inches across the eastern
plains. Upslope flow and deep moisture will likely lead to
dewpoints in the 60s to possibly mid 60s further east. Depending
on the timing, some strong to severe thunderstorms are possible,
especially along the I-80 corridor near Laramie, Cheyenne and
points east with some morning sun and surface heating. 18z HRRR
shows multiple bands of heavy showers through the day, especially
south of a line from Douglas to the Pine Ridge in the northern
Nebraska Panhandle. Will have to monitor the potential for
excessive rainfall and some flash flooding, but we have some time
for high res models to lock on to the timing and general location.
This will likely be a decent rainfall producer for most locations
through Thursday evening.

.LONG TERM...(Thursday night through Tuesday)
Issued at 229 PM MDT Tue Jul 18 2023

Showers and storms move out of the region Thursday evening before
another chance for storms Friday. A warming trend is expected
through the long term forecast, with several locations seeing 90s by
early next week. Hot and dry weather is likely to start the work
week.

A stout 500mb, 594dm ridge builds over the southwestern CONUS late
in the week, with the ridge axis located from northern Idaho south
into the Great Basin on Friday. Northwest flow aloft moves over the
region behind a departing upper-level shortwave that will produce
widespread showers and thunderstorms Thursday. Several 500mb
vorticity maximums, along with modest cyclonic vorticity advection,
are progged to traverse through the eastern side of the ridge and
provide synoptic lift across the CWA. Additionally, a weak jet
maximum develops over the Great Plains, placing the CWA in a
favorable location for additional synoptic lift generated by this
jet maximum. Warm, moist, southerly flow shifts more easterly during
the day Friday and allows for upslope flow to develop east of the
Laramie Range. While lift does not appear to be much of an issue for
storm development on Friday, SBCAPE is modest only around 500 J/kg.
Long range models have been trending down in CAPE values for Friday.
Bulk shear values remain good, around 50kt in eastern Wyoming with
pockets of 45kt bulk shear is western Nebraska. PW values are
progged to sit around 0.70 to 0.80in over western Nebraska, with
similar values expected over southeast Wyoming. Friday is looking
less impressive than previous days. The shear, moisture, and lift
should be enough to get storms to initiate, but the limited CAPE
values that are likely to be capped may be a limiting factor. Model
trends will continue to be monitored to determine if CAPE improves
and allows for better chances of severe weather. As of now, the
environment looks good enough to get storms to develop, but whether
or not they will be severe remains uncertain.

Precipitation chances taper off rapidly for Saturday and the
remaining portions of the long term. The stout upper-level ridge
moves easterly towards the CWA. By Sunday, the upper-level ridge
axis is positioned over western Montana south through Idaho and far
western Wyoming. This ridge continues to move slowly easterly and
builds into the early portions of next week. By Monday, the 500mb
ridge is progged to be at 597dm. Temperatures for Monday and Tuesday
are expected to be significantly warmer as the ridge moves over and
subsidence settles over the region. Several locations will see low-
to mid-90s for highs on Monday, with portions of western Nebraska
potentially seeing highs approaching 100F by Tuesday. This is still
a ways out, but with a stronger ridge overhead than what was seen
this week these temperatures are not completely impossible. Trends
will continue to be watched to determine if temperatures should be
decrease or increased based on how well the models agree on the
maximum strength of the ridge. Overall, this weekend looks to be
warm and dry with a hot and dry start to the work week.

On a final note, the GFS, ECMWF, and GEFS all hint at the
development of the monsoon by next week. High pressure remains fixed
in place over the Four Corners region with a strong 500mb ridge
overhead with a closed contour high over the same region.
Additionally, PW are slowly increasing over Mexico and begin to push
northerly towards the CWA early next week. This could suggest the
development of the monsoon, but these trends will need to continue
to be monitored. Some of the longer range models have suggested the
development of the monsoon for a while now, but is has not come
to fruition. However, with several models recently coming into
better agreement on this, trends will need to be monitored.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM MDT Tue Jul 18 2023

The main concern with this TAF issuance is the timing of the
convection this afternoon and location.

Latest satellite/radar showing a cluster of showers developing
between Rawlins and Wamsutter. These showers will continue to push
east through the remainder of the afternoon. Would not be
surprised that these showers advance as far east as KLAR and KCYS
by mid afternoon. With such dry conditions in place, these
showers may produce some gusty winds up to 50 mph. Another area of
concern that we are watching is the convection developing over
the Black Hills. These thunderstorms may track southeast and
perhaps clip KCDR later this afternoon. Otherwise, ceilings should
mostly stay above VFR through the next 24hrs with wind speeds

&&

.FIRE WEATHER...
Issued at 143 PM MDT Tue Jul 18 2023

Minimal fire weather concerns for the rest of the week with a high
chance for widespread wetting rainfall Wednesday night through
late Thursday. Another relatively dry day today, but precipitation
chances will increase through the afternoon and this evening.
Minimum relative humidities may briefly dip down to the mid teens
this afternoon before increasing rapidly by late this evening.
Cooling trend expected to begin on Wednesday as a Canadian cool
front pushes southward across the high plains. This will set the
stage for a rainy and cool Thursday with cooler than average
conditions likely extending into Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...AM
AVIATION...REC
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 18, 5:44 AM MDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
544 AM MDT Tue Jul 18 2023

NEZ095-096-WYZ101>118-191145-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
544 AM MDT Tue Jul 18 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered showers and thunderstorms possible through
the afternoon. Strong wind gusts are possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low. Continued chances
for strong to severe thunderstorms through Thursday. Hotter and
drier Friday through the weekend.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-WYZ119-191145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-East Laramie County-
544 AM MDT Tue Jul 18 2023

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered strong to severe thunderstorms possible
later this afternoon into evening. Strong wind gusts and hail are
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Continued chances for strong to severe thunderstorms through
Thursday. Hotter and drier Friday through the weekend.

.Spotter information statement...

Spotters are urged to contact law enforcement or the National
Weather Service to report severe weather.

In the hours before

Special weather statement, Jul 18, 4:17 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
417 PM MDT Tue Jul 18 2023

WYZ107-108-182300-
East Platte County WY-Goshen County WY-
417 PM MDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of northern Goshen and
northeastern Platte Counties through 500 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Rawhide Buttes, or 23 miles south of Lusk, moving
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Jay Em around 435 PM MDT.

Other locations impacted by this storm include Hwy 85 At Dry Rawhide
Creek and Hartville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4236 10494 4260 10479 4260 10406 4210 10406
TIME...MOT...LOC 2216Z 290DEG 31KT 4243 10459

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Rubin
Special weather statement, Jul 18, 4:19 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT Tue Jul 18 2023

WYZ101-182300-
Converse County Lower Elevations WY-
419 PM MDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of east central
Converse County through 500 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Douglas, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Converse County, including the following locations... Lost Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4288 10555 4299 10550 4303 10491 4269 10491
TIME...MOT...LOC 2218Z 279DEG 29KT 4289 10539

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rubin
Special weather statement, Jul 18, 4:39 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
439 PM MDT Tue Jul 18 2023

WYZ110-113>115-182330-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Laramie Valley WY-Snowy Range WY-
439 PM MDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of east central Carbon
and central Albany Counties through 530 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm over
Arlington, or 36 miles northwest of Laramie, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elk Mountain, Bow River Campground and Arlington.

This includes Interstate 80 in Wyoming between mile markers 247 and
291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4163 10670 4185 10652 4160 10582 4136 10598
TIME...MOT...LOC 2239Z 285DEG 19KT 4157 10620

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Woodward
Special weather statement, Jul 18, 4:49 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
449 PM MDT Tue Jul 18 2023

NEZ055-182330-
Cheyenne NE-
449 PM MDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of northeastern
Cheyenne County through 530 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Gurley, or 13 miles northeast of Sidney, moving east at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4124 10291 4137 10287 4142 10264 4141 10263
      4140 10263 4139 10261 4116 10262 4117 10264
TIME...MOT...LOC 2249Z 282DEG 16KT 4131 10283

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:11 PM MDTSpecial Weather StatementCYSPlatte49 min
Jul 17, 6:49 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSAlbany, Carbon26 min
Jul 17, 6:53 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara26 min
Jul 17, 7:28 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara32 min
Jul 18, 4:17 PM MDTSpecial Weather StatementCYSGoshen43 min
Jul 18, 4:19 PM MDTSpecial Weather StatementCYSConverse41 min
Jul 18, 4:39 PM MDTSpecial Weather StatementCYSAlbany51 min
Jul 18, 4:55 PM MDTSpecial Weather StatementCYSNiobrara50 min
Jul 17, 7:14 PM MDTSpecial Weather StatementCYSKimball46 min
Jul 17, 8:20 PM MDTSevere Thunderstorm WarningCYSDawes25 min
Jul 18, 4:49 PM MDTSpecial Weather StatementCYSCheyenne41 min
Jul 18, 5:09 PM MDTSpecial Weather StatementCYSScotts Bluff51 min
Jul 18, 5:33 PM MDTSpecial Weather StatementCYSSioux42 min
Jul 18, 5:34 PM MDTSpecial Weather StatementCYSSioux41 min
Jul 18, 5:46 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux59 min
Jul 18, 5:48 PM MDTSpecial Weather StatementCYSMorrill, Scotts Bluff42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.